Tornadoes · United States · Louisiana · 2017
EF1 tornado, Hilltop, Louisiana, December 20, 2017
This EF1 tornado ran 0.9 miles across Jackson Parish on December 20, 2017, touching down at 1:02 AM CST and reaching 110 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 20, 2017
- Touchdown
- 1:02 AM CST (07:02 UTC)
- Lifted
- 1:07 AM CST (07:07 UTC)
- On the ground
- 5 minutes
- Path length
- 0.9 miles (1.5 km)
- Path width
- 110 yards (101 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Jackson Parish
- Touchdown point
- 32.337, -92.680
- Lift-off point
- 32.343, -92.666
- Record number
- 1712200102-01
The damage survey
12 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.
- wood pole barn uplifted out of ground
- metel disk in window frame
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front lifted north across East Texas and North Louisiana to along the Arkansas/Louisiana border during the afternoon hours of December 19th, focusing showers a large area of rain north of this boundary over portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Meanwhile, much warmer and humid air was found south of the front across Lower East Texas and Northcentral Louisiana, resulting in moderate surface instability. Meanwhile, a surface low developed during the afternoon over North Texas along a weak cold front, associated with a strong upper level trough of low pressure that progressed east across Westcentral and North Texas during the afternoon and evening. Steep lapse rates aloft enhanced instability across the warm sector south of the warm front, with adequate shear present and strong upper level forcing ahead of the trough leading to the development of stronger, more surface based showers and thunderstorms during the evening and overnight hours. These storms became severe as they moved across portions of Lower East Texas during the evening and into Northcentral Louisiana during the early morning hours on December 20th. Damaging winds destroyed a mobile home in Campti in Natchitoches Parish, with an isolated tornado touching down just southeast of Quitman in Jackson Parish.
An EF-1 tornado with maximum estimated winds near 105 mph touched down along Parish Road 104 southeast of Quitman and moved northeast across Bethany Church Road and Beech Springs Road. Several trees and numerous large limbs were snapped, and a wooden pole from a barn was uplifted out of the ground. A single wide mobile home slid off of concrete blocks and its roof was peeled off along Beech Springs Road. A few shingles were blown off of the roof of a nearby double wide mobile home.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Dec 20, 12:13 AM CST, 49 minutes earlier.
Area forecast discussion, Dec 20, 12:13 AM CST, 49 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 1213 AM CST Wed Dec 20 2017 .UPDATE... Just a quick update with the midnight hour. && .DISCUSSION... The line of showers and Thunderstorms continues to make good progress to the East at some 20 to 30 mph from Deep East Texas across Toledo Bend and North Central Louisiana and Southeast Arkansas. Our pop and weather grid had significant wording changes from 00-06Z to 06-12Z grids for the overnight. No other changes at this time. /24/ && .PREV DISCUSSION... /issued 1141 PM CST Tue Dec 19 2017/ AVIATION... A line of thunderstorms to exit MLU/ELD from the west through 20/08Z with LIFR conditions expected to develop across area terminals overnight. Conditions to gradually improve to MVFR by 20/18Z and VFR across most sites by 21/00Z. Otherwise, west- northwest winds around 5 knots overnight into Wednesday to become southerly around 5 knots after 21/00Z. /05/ PREV DISCUSSION... /issued 1030 PM CST Tue Dec 19 2017/ UPDATE... Tweak pops after midnight and add heavy wording for East. DISCUSSION... Sharp back edge of strong line of showers with some embedded Thunderstorms extends right in the heart of the Four state area this evening moving East near 30 mph along I-20 with an additional one and a quarter inches of rainfall in the last hour or two. Farther south the line is moving at 20 mph and is narrow, but still may be briefly heavy. So expect gusts with the rain to 20 and 30 mph. The core upper low has another cluster of Thunderstorms moving along the Red river of OK/TX and may affect portions of I-30 overnight. Minor flooding may occur with this rain along I-20, but and the good news is that heavier rains earlier in NE TX have moved East. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 57 70 49 74 / 100 10 0 10 MLU 61 73 48 73 / 80 10 0 10 DEQ 52 66 45 71 / 100 10 0 0 TXK 55 67 49 72 / 100 10 0 0 ELD 56 67 46 72 / 100 10 0 10 TYR 54 69 49 74 / 90 0 0 10 GGG 54 70 48 74 / 90 10 0 10 LFK 56 72 49 73 / 70 0 0 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/05
Hazardous weather outlook, Dec 19, 11:59 AM CST, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1159 AM CST Tue Dec 19 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-201100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1159 AM CST Tue Dec 19 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Patchy dense fog will remain possible this afternoon. Showers and thunderstorms will continues to spread northeast across the region today. A few storms may become severe, with damaging winds and hail the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers and thunderstorms will return to the region Friday as a strong cold front moves across the region. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not expected due to the isolated nature of any severe weather. 09
In the hours before
Local storm report, Dec 19, 10:56 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1056 PM CST TUE DEC 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM FLASH FLOOD RUSK 31.80N 95.15W
12/19/2017 CHEROKEE TX FIRE DEPT/RESCUE
FLOODING REPORTED ON STATE HIGHWAYS 69,
HIGHWAY 84 AT 1248, LOCAL STREET FLOODING IN
RUSK.
&&
25Special weather statement, Dec 19, 11:26 PM CST, 1 hour 36 minutes before
Special Weather Statement National Weather Service Shreveport LA 1126 PM CST TUE DEC 19 2017 LAZ010-011-017-018-TXZ153-166-167-200615- De Soto LA-Natchitoches LA-Red River LA-Sabine LA-Sabine TX- San Augustine TX-Shelby TX- 1126 PM CST TUE DEC 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE SOTO...SOUTHEASTERN RED RIVER...WEST CENTRAL NATCHITOCHES AND NORTHERN SABINE PARISHES... EASTERN SHELBY...NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN SABINE COUNTIES UNTIL 1215 AM CST... At 1125 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles east of Logansport to San Augustine. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Milam, Many, San Augustine, Coushatta, Zwolle, Converse, Patroon, Oak Grove, Pleasant Hill, Martin, Huxley, South Mansfield, Noble, Fisher, Edgefield, Stanley, Lake End, Belmont, Hanna and Pelican. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3210 9319 3149 9346 3144 9418 3198 9390 TIME...MOT...LOC 0525Z 259DEG 34KT 3193 9386 3152 9408 24
Local storm report, Dec 19, 11:30 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 PM CST TUE DEC 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD REKLAW 31.86N 94.98W
12/19/2017 RUSK TX TRAINED SPOTTER
WATER OVER ROAD AT HWY 84 AND 204
&&
EVENT NUMBER SHV1700062
10Special weather statement, Dec 19, 11:38 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1138 PM CST TUE DEC 19 2017
ARZ073-200630-
Union AR-
1138 PM CST TUE DEC 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 1230
AM CST...
At 1138 PM CST, Doppler radar was tracking a strong thunderstorm near
Wesson, or 10 miles west of El Dorado, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Lisbon, Urbana, Lawson,
Wesson, Newell, Pigeon Hill, Cairo, Hillsboro, Three Creeks, Kenova
and Catesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3306 9288 3331 9292 3338 9272 3336 9268
3337 9265 3336 9260 3337 9259 3336 9254
3332 9252 3333 9250 3332 9249 3333 9248
3332 9246 3331 9247 3330 9246 3329 9247
3327 9244 3328 9237 3314 9233
TIME...MOT...LOC 0538Z 259DEG 33KT 3318 9285
24Special weather statement, Dec 20, 12:12 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1212 AM CST WED DEC 20 2017
LAZ011>013-017>019-200715-
Winn LA-Bienville LA-Natchitoches LA-Red River LA-Jackson LA-
Sabine LA-
1212 AM CST WED DEC 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...EASTERN
RED RIVER...NATCHITOCHES...SOUTHEASTERN BIENVILLE...NORTHEASTERN
SABINE AND WESTERN WINN PARISHES UNTIL 115 AM CST...
At 1211 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Coushatta to 10 miles north of Many to 7
miles south of Zwolle. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Natchitoches, Jonesboro, Many, Coushatta, Campti, Allen, Florien,
Provencal, Natchez, Martin, Clarence, Goldonna, Saline, Lucky,
Ashland, Calvin, Fisher, Edgefield, Robeline and Powhatan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3146 9369 3170 9350 3192 9339 3193 9335
3196 9338 3224 9324 3223 9269 3171 9287
3171 9296 3168 9296 3166 9291 3140 9310
TIME...MOT...LOC 0611Z 267DEG 30KT 3200 9337 3172 9346 3154 9360
13Special weather statement, Dec 20, 12:24 AM CST, 38 minutes before
Special Weather Statement National Weather Service Shreveport LA 1224 AM CST WED DEC 20 2017 LAZ004>006-012>014-200730- Bienville LA-Lincoln LA-Ouachita LA-Union LA-Claiborne LA-Jackson LA- 1224 AM CST WED DEC 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTHERN UNION...NORTHERN OUACHITA...NORTHEASTERN BIENVILLE...SOUTH CENTRAL CLAIBORNE AND LINCOLN PARISHES UNTIL 130 AM CST... At 1224 AM CST, Doppler radar was tracking a strong thunderstorm near Arcadia, or 7 miles northwest of Grambling, moving east at 50 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Monroe, Ruston, Claiborne, West Monroe, Grambling, Farmerville, Arcadia, Dubach, Choudrant, Simsboro, Marion, Vienna, Downsville, Drew, D Arbonne, Mount Zion, Haile, Folksville, Rocky Branch and Unionville. LAT...LON 3242 9293 3266 9293 3291 9216 3253 9202 TIME...MOT...LOC 0624Z 258DEG 43KT 3259 9282 13
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KBAD), 00:00Z
7.0 hours before the tornado, 102 km from the path. December 20, 2017.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 219 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 393 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.9
- 0-3 km lapse rate
- 4.9 K/km
Shreveport, LA (KBAD), 12:00Z
5.0 hours after it, 102 km from the path. December 20, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91835 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Ruston (RSN), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 05:15 UTC | 69.4 | 65.5 | 190° 12 kt | 16 | 1014.2 | |
| 05:35 UTC | 69.8 | 65.5 | 200° 11 kt | 16 | 1013.9 | VCTS |
| 05:55 UTC | 69.4 | 65.7 | 200° 11 kt | 16 | 1013.5 | |
| 06:15 UTC | 69 | 66.2 | 200° 9 kt | 1013.5 | VCTSRA | |
| 06:35 UTC | 68.5 | 66.6 | 200° 10 kt | 15 | 1012.9 | +RA |
| 06:55 UTC | 68.4 | 66.6 | 200° 8 kt | 19 | 1012.9 | RA |
| 07:15 UTC | 68.2 | 66.4 | 260° 9 kt | 16 | 1013.5 | +RA |
| 07:35 UTC | 66.7 | 65.3 | 0° 0 kt | 1012.9 | -RA | |
| 07:55 UTC | 66.2 | 64.8 | 0° 0 kt | 1012.5 | ||
| 08:15 UTC | 65.8 | 64.4 | 210° 5 kt | 1012.9 | ||
| 08:35 UTC | 66.2 | 64.6 | 0° 0 kt | 1012.9 | RA | |
| 08:55 UTC | 66.2 | 64.8 | 0° 0 kt | 1012.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 110 km away, was scanning. The volume nearest the touchdown began at 07:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 07:02 UTC | TORNADO | 2 Ese Quitman | Jackson, LA | LARGE HARDWOOD TREE SNAPPED NEAR INITIAL TOUCH DOWN. |
| 07:03 UTC | TORNADO | 2 Ese Quitman | Jackson, LA | LARGE SOLAR PANEL BENT, METAL DEBRIS EMBEDDED IN WINDOW FRAMING, AND METAL POLE BARN LOFTED. |
| 07:04 UTC | TORNADO | 3 Ese Quitman | Jackson, LA | SEVERAL HARDWOOD TREES SNAPPED. |
| 07:05 UTC | TSTM WND DMG | 2 Nw North Hodge | Jackson, LA | QUITMAN FIRE CHIEF REPORTS DAMAGE TO TREES AND HOMES ON BEAR CREEK ROAD. |
| 07:05 UTC | TORNADO | 3 E Quitman | Jackson, LA | HARDWOOD TREES SNAPPED AND SINGLE-WIDE MOBILE HOME PUSHED OFF OF FOUNDATION. |
| 07:06 UTC | TORNADO | 3 E Quitman | Jackson, LA | UPROOTED TREES AND ROOF OF DOUBLE-WIDE MOBILE HOME RIPPED OFF. |
| 07:07 UTC | TSTM WND DMG | 3 E Quitman | Jackson, LA | QUITMAN FIRE CHIEF REPORTS DAMAGE TO TREES AND HOMES ON BEECH SPRINGS ROAD. |
| 07:07 UTC | TSTM WND DMG | 3 Ese Quitman | Jackson, LA | QUITMAN FIRE CHIEF REPORTS DAMAGE TO TREES AND HOMES ON BETHANY CHURCH ROAD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of December 20, 2017
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 20 | 1:37 AM CST | EF1 | Jasper, TX | 4.0 | 250 | $30,000 | ||
| December 20 | 1:59 AM CST | EF1 | Calcasieu Parish, LA | 3.0 | 600 | $15,000 | ||
| December 20 | 2:17 AM CST | EF1 | Calcasieu Parish, LA | 4.7 | 600 | $250,000 | ||
| December 20 | 6:35 AM CST | EF1 | Walthall, MS | 9.9 | 80 | |||
| December 20 | 10:40 AM CST | EF0 | Randolph, AL | 3.2 | 16 | |||
| December 20 | 1:15 PM EST | EF0 | Meriwether, GA | 3.2 | 125 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.